10 Apr 2007
A study of herbal kelp supplements led by UC Davis public health expert Marc Schenker concludes that its medicinal use may cause inadvertent arsenic poisoning and health dangers for consumers, especially when overused. Schenker and two researchers evaluated nine over-the-counter herbal kelp products and found higher than acceptable arsenic levels in eight of them.
The new study, published in the April issue of Environmental Health Perspectives was prompted by the case of a 54-year-old woman who was seen at the UC Davis Occupational Medicine Clinic following a two-year history of worsening alopecia (hair loss), fatigue and memory loss.
Click for the rest of this Medical News Today article
The complete article -- entitled "A Case of Potential Arsenic Toxicity Secondary to Herbal Kelp Supplement," is co-authored by Eric Amster, from the UC Davis School of Medicine, and Asheesh Tiwary, from the UC Davis School of Veterinary Medicine and the California Animal Health & Food Safety Laboratory System. It can be found on the Environmental Health Perspectives Web site at http://www.ehponline.org/.